Home To Message Boards Site Map 

Prednisone and hair

 

I posted this here awhile back and have not gotten any feed back on it. Is there no one who knows how prednisone affects hair. Or is there somewhere I can go to find out? Sure would like some information on it before I go and get a perm put in my hair.

 hey there... been on 10mg or more of pred for over 5 years.  It really doesnt do the kind of damage to hair that MTX and Arava do... believe me... I have trashed hair now from those two... but they help the RA.  Pred can make some facial hair grow.  If it was me, I would worry more about the perm chemicals... those can be rough.  That is just me tho!  Good luck

Prednisone made my hair thinner and straight, and it usually is curly and a lot thicker. Didn't really realize it until I got off it after fifteen years! Listen I was a hairdresser for 25 yrs till may when I got sick. I am on both metho and predisone . I get my hair still coloured every mnth and my mother inlaw has terminal cancer and gets chemo 3 out of 4 wks a mnth and she has some hair loss but not from the colouring she still gets done I have done many a person on med over the yrs the worst it would do would undertake so you go ahead and have a perm it will make you feel better I am colouring still and I am very sick but it m,akes me feel better. I am getting hair loss from metho but the colouring is not making it worse Goodluck.....TERESA

I have been of and on Prednisone for the last 3 years and I do see some changes in the hair but nothing that would stop me from coloring my hair.  As for perming, when not on MTX, my hair curls in certain area's and have thought about getting a spot perm.

I started coloring my hair when I was 15 and today at 61, I am still coloring it...and it is still attached to my head.  Sometimes in lesser amounts and sometimes a bit more curly and thicker. depending upon what type of medications I am taking and if I have a disease going on...I will go to my grave coloring my hair...and I think your mother Merry, is one heck of a trouper.   When I was on chemo, and lost my hair, I couldn't wait for it to grow back in so I could become the blonde I always wanted to be.  As soon as it was about 2 to 3 inches long, I did it and the doctors where not happy but I didn't care and nothing happened to me.

Life is meant to enjoy. We have ups and downs but when we color our hair, we become a different person with a different persona...Sometiomes we need that to encourage us to continue, especially when times get to tough for us to handle.

 

Waddles

waddles38639.8329976852Yes, I, too, wouild like more information, if anyone knows, about the effect of prednisone on hair.  I really think it is the cause of making my hair curly.  I've had straight hair for decades.  Have any of you experienced this or even heard of it.  My hairdresser is baffled by it.  Thanks.

A friend took me out today to get my hair cut and highlighted and it lifted my spirits a lot.  Last night for some reason I had a major meltdown...after saying I'm ready to deal with this now.  I cried and cried and couldn't stop.  Before that I had an anger in me that I had trouble controlling and I didn't like that feeling in me.  It's not like me. It felt good to have a little pampering today and to GET DRESSED.  My hair stylist mentioned something about people having hair loss from prednisone.  How common is that?   Mrs. B. congrats on the new curls!!!

I've had 2 hair reactions to Pred.  My normally straight hair became wavy and wiry.  Also, I color my hair and the color doesn't hold as long.  I had a classic cut for my straight hair but have had to cut it short so I can do something with it.  I still color it and probably always will.  I think the color is much more gentle on your hair than a perm.  Even though I've been on Pred. for 4 years and MXT my hair is still thick.  I haven't experience any noticable hair loss.  LindyI found that my hair is greasier than it used to be - I shampoo twice in the shower rather than the once that was enough before.
 
Richard
My boss had a whole clump fall out  and has a bald spot on the side of his head that he said happened when he was on prednisone. It's been years and it never grew back.I've been on prednisone almost a year, starting at 15mg., now down to 5.5 mg. I began noticing alarming hair loss about 6 mos. ago. My scalp shows pink. I look like an unhealthy rabbit! Does anyone know if the hair loss stops once one is no longer on prednisone AND more importantly, does hair growth go back to normal?I thought my hair loss was coming from the MTX (also on prednisone). It wasn't as bad as what you are describing but I had a lot of hair coming out during shampooing and styling.
I started taking 7500 mgs of biotin a day and the hair loss has now stopped completely. It took at least a month before I started to see a difference.
I would talk to your doctor about it.
Best of luck to you!
I'm not sure how Prednisone affects hair loss or growth.  I've been taking it at various dosages dependent on my inflammation level for over a year now.  I haven't noticed anything unusual regarding hair.
 
I did however have hair loss within a week of starting Methotrexate.  I called the doc.  He took me off the MTX, and put me on Folic Acid for 1 week.  Then I added the MTX back in on the second week.  It definitely stopped the "shedding".  Have been taking both meds now for almost 2 years. 
 
Hope this helps.
MrsB
   My hair has changed majorly over the last few years.  I am not sure if it was the methotrexate or prednisone though.  Mine used to be straight now it is very curly and sometimes gets a fuzz about it that I cannot control.  Has saved me $$$ on perms!!!  Havent had to have one in 3 years.  I guess for right now its a good thing. 
Been on pred a very long time now -- my hair, formerly stick straight, now curls into a perfect "pageboy" and it grows like crazy. The other effect is my hair won't hold color -- so i've given up. I don't care whether i do the color or I have it done professionally, the first time I wash it, the color goes down the drain. Hey, that's not supposed to happen with permanent hair color!!!


Prednisone causes a lot of side-effects. I myself can tell you. I have Asthma and take prednisone. The weight you gained was all water. It usually goes away when stopping the drug. As fas as thinning hair, this drug is dangerous but also very effective in acute cases.

Mrs. B - my hair also got even more curly after being on MTX for years.  That stuff actually changes things at the DNA level... I hated that med.

Prednisone doesnt really make the hair fall out too much,as others have said, it usually causes hair to grow on your face, etc.
 
Arava makes my hair fall out some but not as bad as MTX did.  I have been on Pred for 12plus years and I dont think it helps the hair much, but not much loss anyway.  My hair is so trashed from all the meds.
 
For more info on pred, look on the major med sites or ask your doc.  There is LOTS of info on it since its been around for so many decades.
 
Straight hair is all the rage these days, so I wouldnt get a perm myslef... as I already have curly hair.  Its a pain sometimes.  That is just me tho.  I dont like the perm chemicals anyway.
best of luck. 
 

Copyright ArthritisInsight.com